Colorado, 2017

Damaging Wind in Colorado, July 6, 2017

July 6, 2017 · NWS BOU · 1 event in 1 county or zone

Intense thunderstorm winds produced extensive blowing dust but no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Intense thunderstorm winds produced extensive blowing dust but no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 6, 2:26 PM MST, 9 minutes earlier.

Area forecast discussion, Jul 6, 2:26 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
326 PM MDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 326 PM MDT Thu Jul 6 2017

Storms will continue to move through the region today with the
main threats being gusty winds and lightning. PW values currently
sitting around 0.5 so expect little rain with most of the storms.
Temperatures overnight will continue to be mild with lows in the
lower 60s.

Upper level ridge will move eastward enough to allow for a few
perturbations to move over the top of the ridge into NE Colorado.
One will drop down by tomorrow afternoon increasing instability
on the plains and thus storm coverage for tomorrow afternoon. With
increasing boundary layer moisture PW values will increase to
above an inch east of Denver. This will allow for increased
chances of brief heavy rain with convection. Model sounding show
increase mid level saturation over eastern plains with less
favorable moisture as you move west. Expect increase chances of
thunderstorms over the higher terrain and plains for Friday.
Storms will be slower moving and capable of strong gusty winds to
45 mph, brief heavy rain and lightning. Current freezing level is
around 12,000 ft AGL so do not expect much in the way of hail on
the plains...but small hail could be possible with storms over the
higher terrain by Friday afternoon. Temperatures will be slightly
cooler then previous days with highs in the lower 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 326 PM MDT Thu Jul 6 2017

Upper ridge will gradually rebuild over the Central Rockies this
weekend, then shift slowly east across the plains by the middle of
next week. Friday night will have the best chance of rain as there
will be some lift moving across the low level moisture over
northeastern Colorado. On Saturday the moisture will still be
there, but there will be some drying and warming aloft. Still
expecting that there will be another round of storms, but there
should be less energy to work with so less intensity.

By Sunday the combination of warming aloft and the low level
moisture mixing out should result in most of the convection being
capped. Monday looks even warmer and will probably be the warmest
day, with mid to upper 90s likely on the plains.

For the middle of next week, the ridge will elongate eastward.
Some model runs develop more of a southwest flow aloft, while some
keep the west end of the ridge over Colorado which would only
allow for a more gradual seepage of moisture. There does not
appear to be a lot of moisture to tap anyway, but this would be
enough for increased thunderstorm activity, especially over the
mountains. Temperature could cool a little due to more/earlier
cloud cover. One concern would be increased dry lightning if we
wind up with the less moist scenario--it could be just enough for
more storms without much rain. Usually when this happens it's just
on the transition day. Too soon to tell if it will pan out this
way.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 326 PM MDT Thu Jul 6 2017

VFR conditions will persist through the period. Main concern
continues to be gusty winds due to outflows from isolated
thunderstorms through 23z. Thunderstorm potential remains low with
only VCSH in area TAFs with gusts up to 30kt possible. Outside of
the convective activity light winds will dominate with winds of
12kts or less expected through tonight.

&&

.FIRE WEATHER...
Issued at 326 PM MDT Thu Jul 6 2017

Fire danger continues to be high with dry conditions across the
region combined with warm temperatures. Isolated thunderstorms
will be possible over the higher terrain and plains with the main
hazards being gusty winds and lightning. Moisture is low so most storms
will likely produce little rain. These conditions will allow for
easy fire starts but slower fire spread depending on the medium it
is burning in.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Gimmestad
AVIATION...Bowen
FIRE WEATHER...Bowen
Hazardous weather outlook, Jul 6, 9:24 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MDT Thu Jul 6 2017

COZ030>051-071630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MDT Thu Jul 6 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another hot day is in store with highs pushing into the 95 to 100
degree range on the plains and I-25 corridor. If heading
outdoors, be sure to drink plenty of water and stay hydrated.
Never leave pets or children unattended in automobiles, where
life threatening heat can build in just minutes.

Isolated to scattered late afternoon and evening showers and
thunderstorms can be expected over the higher terrain and portions
of the plains, producing gusty outflow winds up to 50 mph and a
few lighting strikes, but little if any rainfall.

Fire danger will be elevated due to hot temperatures, low
humidities, and brief but gusty thunderstorm winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a better chance for thunderstorms along and east of
the Front Range on Friday with the passage of a weak cold front.
Late day storms on the plains will be capable of strong gusty
winds, locally heavy rainfall and possibly large hail.
There will be a lesser chance of storms on Saturday with less
instability and moisture. Sunday and Monday will be hot and dry
again with only a slight chance of thunderstorms. There will be a
gradual increase in thunderstorm activity over the mountains
Tuesday and Wednesday, while the east will remain mostly dry and
hot.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 6, 1:16 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Denver CO
216 PM MDT THU JUL 6 2017

COZ035-038-062100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
216 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Virginia Dale, or 28 miles northwest of Fort Collins, moving
southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wellington, Livermore and Virginia Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4067 10495 4077 10538 4099 10536 4100 10497
      4100 10495
TIME...MOT...LOC 2015Z 301DEG 4KT 4093 10529

COOPER

The radar

The Cheyenne radar (KCYS), 50 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 6, 2:35 PM MST
Where
Weld County, Nunn
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.700, -104.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698403.